UPDATE: Teen charged following suspected overdose of synthetic drug
EDMONTON – St. Albert RCMP have charged a 16-year-old after two other youths were rushed to hospital in medical distress from a suspected synthetic drug.
RCMP say the third St. Albert teenager is known to the two youth that suffered medical distress from ingesting a synthetic cannabinoid. The 16-year-old has been charged with two counts of Criminal Negligence Causing Bodily Harm, and Breach of Probation.
A 14-year-old boy was found in a St. Albert alley around 4:30 Monday afternoon having seizures. He was airlifted to the Stollery Children’s Hospital in Edmonton, and was released on Thursday.
Shortly after he was found, police received a call about a 16-year-old in medical distress a couple blocks away at a St. Albert school parking lot. He was taken to the Stollery as well, and has since been released.
According to a school official, the two teens are students at St. Albert Catholic High School.
“It was our understanding that both youth had consumed some type of a drug, which we are now learning is a type of a synthetic compound,” said Cpl. Laurel Kading with the RCMP’s Community Policing unit on Tuesday. “The youths themselves are somewhat confused as to exactly what it was. We had information it could have been ‘K2′ or ‘Spice.’ Now we are hearing that it might have been something else. They did smoke it. And it had severe medical effects on them.”
The teens were together when they smoked the drug, Kading said, then they separated. She believes the teens went into medical distress very soon after consuming the drug, and worries that there may be more of it out there.
“We are trying to warn the community there is something very dangerous operating out there…We recommend that families talk about the dangers and make sure that young people are getting factual information.”
“Despite what they may hear, any drug that’s proliferated on the street through illegal means is never going to be safe.” said the Superintendent of Greater St. Albert Catholic Schools, David Keohane.
Police believe the drug was synthetic, something Health Canada has issued two warnings about this year alone. The most recent warning came in July, stating despite their descriptions, “they can be extremely dangerous and are illegal in Canada.” It’s a warning Dr. Alan Hudson at the University of Alberta says people should not ignore.
“They’re much more potent and, therefore, people tend to get delirious; they can have psychotic episodes, increased blood pressure, and can have convulsions.”
Keohane believes there is some good that could come out of this incident.
“We think that the community is going to learn from it,” he says, “we know that the students involved have certainly learned from it, and we know that the community will be a better place as a result of it.”
A criminal investigation into the incident continues.
The youth charged appeared in an Edmonton Courtroom on Thursday and was released. He’ll appear in St. Albert Youth Court on Tuesday, November 5.
With files from Tom Vernon, Global News